Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 186, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 30, 2020, 12:06 AM CDT for 5 counties in Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2020, 12:06 AM CDT (05:06 UTC)
- Expired
- Jul 30, 2020, 12:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Finney County, KS, Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 12:08 AM CDT | TSTM WND GST 64 | Syracuse, KS | FROM FACEBOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1771 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.2
The text
As transmitted.
120 WUUS53 KDDC 300506 SVRDDC KSC055-067-075-093-187-300545- /O.NEW.KDDC.SV.W.0186.200730T0506Z-200730T0545Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 1206 AM CDT Thu Jul 30 2020 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Hamilton County in southwestern Kansas... Kearny County in southwestern Kansas... Western Finney County in southwestern Kansas... Northwestern Grant County in southwestern Kansas... Northeastern Stanton County in southwestern Kansas... * Until 1245 AM CDT/1145 PM MDT/. * At 1205 AM CDT/1105 PM MDT/, a severe thunderstorm was located near Kendall, moving southeast at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Garden City, Ulysses, Lakin, Holcomb, Syracuse, Deerfield, Coolidge, Kendall, Big Bow and Friend. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Dodge City. && LAT...LON 3826 10181 3825 10054 3739 10146 3804 10200 TIME...MOT...LOC 0505Z 305DEG 49KT 3799 10164 HAIL...0.75IN WIND...60MPH $$ LOWE
3 follow-up statements
942
WWUS53 KDDC 300518
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1218 AM CDT Thu Jul 30 2020
KSC055-067-075-093-187-300545-
/O.CON.KDDC.SV.W.0186.000000T0000Z-200730T0545Z/
Hamilton KS-Kearny KS-Finney KS-Grant KS-Stanton KS-
1218 AM CDT Thu Jul 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM
CDT/1145 PM MDT/ FOR EASTERN HAMILTON...KEARNY...WESTERN FINNEY...
NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES...
At 1217 AM CDT/1117 PM MDT/, a severe thunderstorm was located near
Kendall, moving southeast at 35 mph. 62 mph was reported in Syracuse
and 58 mph reported in Coolidge.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Garden City, Ulysses, Lakin, Holcomb, Syracuse, Deerfield, Kendall,
Big Bow and Friend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Dodge City.
&&
LAT...LON 3825 10054 3739 10146 3787 10185 3819 10174
3826 10154
TIME...MOT...LOC 0517Z 305DEG 49KT 3789 10146
HAIL...0.75IN
WIND...60MPH
$$
LOWE307
WWUS53 KDDC 300527
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1227 AM CDT Thu Jul 30 2020
KSC055-067-075-093-187-300545-
/O.CON.KDDC.SV.W.0186.000000T0000Z-200730T0545Z/
Hamilton KS-Kearny KS-Finney KS-Grant KS-Stanton KS-
1227 AM CDT Thu Jul 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM
CDT/1145 PM MDT/ FOR SOUTHEASTERN HAMILTON...KEARNY...WESTERN
FINNEY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES...
At 1227 AM CDT/1127 PM MDT/, a severe thunderstorm was located 9
miles south of Lakin, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Garden City, Ulysses, Lakin, Holcomb, Deerfield, Kendall and Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Dodge City.
&&
LAT...LON 3825 10054 3739 10146 3780 10173 3802 10165
3824 10133
TIME...MOT...LOC 0527Z 305DEG 49KT 3781 10132
HAIL...0.75IN
WIND...60MPH
$$
LOWE914
WWUS53 KDDC 300542
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1242 AM CDT Thu Jul 30 2020
KSC055-067-075-093-187-300552-
/O.EXP.KDDC.SV.W.0186.000000T0000Z-200730T0545Z/
Hamilton KS-Kearny KS-Finney KS-Grant KS-Stanton KS-
1242 AM CDT Thu Jul 30 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMILTON...
KEARNY...WESTERN FINNEY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON
COUNTIES WILL EXPIRE AT 1245 AM CDT/1145 PM MDT/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3825 10054 3739 10146 3780 10173 3802 10165
3824 10133
TIME...MOT...LOC 0542Z 305DEG 49KT 3770 10113
$$
LOWEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:39 PM CDT, 6 hours 27 minutes earlier.
Area forecast discussion, Jul 29, 5:39 PM CDT, 6 hours 27 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 539 PM CDT Wed Jul 29 2020 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Thursday) Issued at 311 PM CDT Wed Jul 29 2020 The leading edge of a robust upper level disturbance by mid summer standards was approaching the high plains this afternoon, along with an associated cold front. Convection was already developing across eastern Colorado by mid afternoon. Given the abundant moisture and increasing bulk shear, we expect discrete t-storms to develop just west of our area and then move into western Kansas. Large hail can be expected with these storms. A little later in the evening, the storms will evolve into a line with damaging winds, heavy rains and small hail. There is some uncertainty in how far southwest the organized storm line will build and the best chance for a quick half inch or more of rain is from Dodge City north to Dighton and eastward to Larned and Hays. By late evening, the storm cluster will likely progress into south central Kansas including Pratt, Stafford and Medicine Lodge. The main shortwave trough axis will pass across western Kansas Thursday night. Ahead of this, additional clusters of showers and thunderstorms are expected. The lower levels will likely not be nearly as unstable by this time so that the chance for severe storms is low. Highs Thursday will be held down into the upper 70s in central Kansas, with warmer mid 80s along the Oklahoma state line. .LONG TERM...(Thursday night through Wednesday) Issued at 311 PM CDT Wed Jul 29 2020 Every time this summer that the models have been advertising an extended period of dry and hot weather out in the day 7 to 10 period it hasn't panned out. The upper level ridge is staying south or west of our area and it looks like this will be the case out through the first week of August. The ECMWF, which has been far too dry this summer, is showing multiple opportunities for shower and t-storm activity from Sunday through Thursday although it still doesn't look like an overly wet pattern. The mid to high level flow will start out north-northwesterly Sunday, with weak embedded disturbances in the flow and sufficient moisture for precipitation along a mid level baroclinic zone. Given all the rain we have had in July (over 7" and counting in Dodge City) and much of our area having 150 to 300% of normal rainfall, evapotranspiration processes will work to enhance the low level moisture. Temperatures will struggle to get very hot during this period. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 532 PM CDT Wed Jul 29 2020 VFR conditions look to prevail for all TAF sites for the entirety of the period as a line of storms push across northwest to southeast through the CWA. These storms should push through between the 01-05Z time frame but uncertainty on coverage, so carrying VCTS for the time being and 4kft ceilings associated with the CB denotions. This is associated with a surface boundary that will push through during that time turning winds more northerly around 10kts with mid level ceilings for the remainder of the period. Chances for precipitation unlikely after the 05Z time as mentioned above but will be monitored for amendments or updates to the 06Z TAF issuance. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 80 63 80 / 60 50 50 10 GCK 63 79 62 79 / 60 50 50 10 EHA 64 84 62 83 / 20 20 40 10 LBL 64 84 62 83 / 30 20 50 10 HYS 65 77 62 79 / 60 70 50 10 P28 68 83 66 81 / 70 50 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Lowe
Hazardous weather outlook, Jul 29, 3:12 AM CDT, 20 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 312 AM CDT Wed Jul 29 2020 KSZ030-031-043>046-061>066-074>081-084>090-300815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 312 AM CDT Wed Jul 29 2020 /212 AM MDT Wed Jul 29 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms will be possible late this afternoon through this evening. The strongest storms will be capable of producing up to quarter size hail and gusty winds up to 60 mph. Isolated tornadoes cannot be ruled out. Heavy rainfall will also be possible with the strongest storms, increasing the potential for localized flooding. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Strong to marginally severe thunderstorms will be possible early Thursday morning with gusty winds up to 60 mph the main hazard. Days 2-7 Hazards ---------------- * Thursday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Limited risk * Friday - Lightning: Limited risk * Saturday No hazards. * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed generally after 4 PM CDT. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jul 29, 10:20 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1020 PM CDT Wed Jul 29 2020
KSZ081-090-300345-
Pratt KS-Barber KS-
1020 PM CDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBER AND
SOUTHEASTERN PRATT COUNTIES UNTIL 1045 PM CDT...
At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm near
Isabel, moving southeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Isabel and Cairo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.
&&
LAT...LON 3745 9871 3765 9856 3764 9847 3739 9846
3738 9835 3727 9835
TIME...MOT...LOC 0320Z 294DEG 24KT 3752 9854
LOWELocal storm report, Jul 29, 10:48 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1048 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM TSTM WND GST 10 ENE HUDSON 38.14N 98.48W
07/29/2020 M54 MPH STAFFORD KS MESONET
MESONET STATION QNRK1 STAFFORD.
&&Special weather statement, Jul 29, 10:52 PM CDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Dodge City KS 1052 PM CDT Wed Jul 29 2020 KSZ046-065-300415- Rush KS-Pawnee KS- 1052 PM CDT Wed Jul 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAWNEE AND SOUTHEASTERN RUSH COUNTIES UNTIL 1115 PM CDT... At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm near Shaffer, moving southeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Timken and Shaffer. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Dodge City. && LAT...LON 3844 9926 3854 9917 3849 9903 3827 9903 TIME...MOT...LOC 0352Z 305DEG 23KT 3846 9913 LOWE
Special weather statement, Jul 29, 11:22 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1122 PM CDT Wed Jul 29 2020
KSZ061-062-300515-
Kearny KS-Hamilton KS-
1122 PM CDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND NORTHERN KEARNY
COUNTIES UNTIL 1215 AM CDT/1115 PM MDT/...
At 1122 PM CDT/1022 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles north of Coolidge, moving southeast at 55 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Syracuse, Coolidge and Kendall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.
&&
LAT...LON 3826 10204 3826 10175 3814 10119 3775 10153
3774 10181 3791 10205
TIME...MOT...LOC 0422Z 305DEG 49KT 3820 10201
LOWELocal storm report, Jul 29, 11:57 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1157 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND GST 1 S COOLIDGE 38.03N 102.01W
07/29/2020 M54 MPH HAMILTON KS MESONET
MESONET STATION K5COO COOLIDGE.
&&
RBLocal storm report, Jul 30, 12:06 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1206 AM CDT THU JUL 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND GST 1 N SYRACUSE 38.00N 101.75W
07/29/2020 M62 MPH HAMILTON KS AWOS
AWOS STATION K3K3 SYRACUSE.
&&
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 7:03 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 42 min |
| Jul 29, 7:23 PM CDT | Special Weather Statement | DDC | Ford | 52 min |
| Jul 29, 7:29 PM CDT | Special Weather Statement | DDC | Ellis | 46 min |
| Jul 29, 7:33 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 26 min |
| Jul 29, 8:01 PM CDT | Special Weather Statement | DDC | Pawnee, Rush | 44 min |
| Jul 29, 8:31 PM CDT | Special Weather Statement | DDC | Pawnee | 44 min |
| Jul 29, 8:50 PM CDT | Special Weather Statement | DDC | Comanche | 40 min |
| Jul 29, 9:01 PM CDT | Special Weather Statement | DDC | Stafford | 44 min |
| Jul 29, 9:33 PM CDT | Special Weather Statement | DDC | Barber | 27 min |
| Jul 29, 9:57 PM CDT | Special Weather Statement | DDC | Barber | 33 min |
| Jul 29, 10:20 PM CDT | Special Weather Statement | DDC | Pratt | 25 min |
| Jul 29, 10:52 PM CDT | Special Weather Statement | DDC | Rush | 23 min |
| Jul 29, 11:22 PM CDT | Special Weather Statement | DDC | Hamilton | 53 min |
| Jul 30, 12:16 AM CDT | Special Weather Statement | DDC | Lane, Trego | 44 min |
| Jul 30, 12:41 AM CDT | Special Weather Statement | DDC | Finney, Grant, Haskell, Kearny | 49 min |
| Jul 30, 12:41 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness, Pawnee, Rush | 49 min |
| Jul 30, 12:49 AM CDT | Special Weather Statement | DDC | Gray, Meade | 41 min |
| Jul 30, 1:21 AM CDT | Special Weather Statement | DDC | Ellis, Rush | 39 min |
| Jul 30, 1:24 AM CDT | Special Weather Statement | DDC | Edwards, Hodgeman, Pawnee | 66 min |
| Jul 30, 2:00 AM CDT | Special Weather Statement | DDC | Edwards, Pratt, Stafford | 60 min |
| Jul 30, 2:59 AM CDT | Special Weather Statement | DDC | Barber, Comanche, Pratt | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.